My wife was diagnosed with AML (acute my?? luekemia) and...

3 answers | Last updated: Nov 04, 2016
A fellow caregiver asked...

My wife was diagnosed with AML (acute Myelogenous leukemia) and then about a week later it was changed to small cell carcinoma, lung cancer. It was found after admitting to hospital for pneumonia, and fluid was drained from lung, which was tested and the first diagnosis made. A bone marrow biopsy done before chemo started was what lead to the second diagnosis. Now, two months later and after the third of four chemo sessions, she had to have more fluid (about 2/3 of liter) drained from left lung (same as first time). My question is what is causing this fluid build up, cancer, chemo or something else? There was also "interstices" or "spider-webbing" over both lungs, but is now gone. Is that related to fluid build up? Could diet be of concern with this problem? She is doing very well during chemo, better than we expected. Has had to have platelets (about six weeks ago) and whole blood, the last time after the second chemo treatment, two units. Could blood transfusion be causing fluid build up? I can't find anything about this problem any where, so thought I'd try here. Thanks, Pensacola Pete



Community Answers

2xsurvivor answered...

It is ok to ask the doctor or nurses. They may be able to give you some insight to the fluid issue. Just write it down and ask. If they use big terms and you dont understand ask them to make it easier for you to understand. Take notes if you need. There is also staff at hospitals that is avail. Counselors who can help bridge some the the gaps you have. These are good questions and you need good answers. They are the specialists. You have a right to ask and know. Platelets and blood transfusions are wonderful gifts of life and important part of the battle against leukemia. They are helpful and not harmful. All the best...miracles do happen. 2xsurvivor


Bob1967 answered...

i know from our experience fluid occurred due to a build up of protein. Chemo treatment causes fluid build up too with all of the fluids they use after treatment. we have experienced pneumonia too due to lowered WBC's.


Jade1961 answered...

Please go to Livestrong.org. They have all of the resources to help you. I was going to put the Manifesto of The Lance Armstrong Foundation here as I am a two time cancer survivor and also involved at a grassroots level as an Army Leader in Erie, PA. We are there from the time you are diagnosed, until your survivorship or a dignified end. We Believe in Life, Your Life ... and we believe you have the right to live it on your terms. Try to find an Army nearby, we are searchable on the website. They are there to provide some extra help. Stay Strong & LIVESTRONG, Jade